Alert archive / Washington / Winter Storm Warnings in 2021

Winter Storm Warning 1, NWS Portland, OR

January 3, 2021

NWS Portland, OR issued this winter storm warning at Jan 3, 2021, 12:37 PM PST. It took effect at Jan 3, 2021, 10:00 PM PST. It was in force for 26 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2021, 12:37 PM PST (20:37 UTC)
In effect from
Jan 3, 2021, 10:00 PM PST
Expired
Jan 5, 2021, 12:00 AM PST
In force
26 hr
Issued by
NWS Portland, OR

The text

As transmitted.

919 
WWUS46 KPQR 032037
WSWPQR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Portland OR
1237 PM PST Sun Jan 3 2021

WAZ019-041500-
/O.UPG.KPQR.WS.A.0001.210104T0300Z-210105T0300Z/
/O.NEW.KPQR.WS.W.0001.210104T0600Z-210105T0800Z/
South Washington Cascades-
Including the city of Mount St. Helens
1237 PM PST Sun Jan 3 2021

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO
MIDNIGHT PST MONDAY NIGHT ABOVE 4000 FEET...

* WHAT...Heavy snow expected above 4000 feet. Total snow
  accumulations of 12 to 24 inches. Winds gusting as high as 35 
  mph.

* WHERE...South Washington Cascades.

* WHEN...From 10 PM this evening to midnight PST Monday night.

* IMPACTS...Travel could be very difficult to impossible.

* ADDITIONAL DETAILS...Snow levels will rise to 4500 to 5000 feet
  late tonight through Monday morning, but will be closer to 4000
  feet on the east slopes of Mt. Adams and eastern Skamania
  County. Snow levels lower to 3000 to 3500 feet by late Monday 
  afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

ORZ011-013-041500-
/O.NEW.KPQR.WW.Y.0002.210104T1500Z-210105T0800Z/
Northern Oregon Cascades-Cascades in Lane County-
Including the cities of Santiam Pass, McKenzie Pass, 
and Willamette Pass
1237 PM PST Sun Jan 3 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM MONDAY TO MIDNIGHT
PST MONDAY NIGHT ABOVE 4000 FEET...

* WHAT...Snow expected above 4000 feet. Total snow accumulations
  of 5 to 10 inches. Winds gusting as high as 40 mph.

* WHERE...Northern Oregon Cascades and Cascades in Lane County.

* WHEN...From 7 AM Monday to midnight PST Monday night.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...Snow levels will be around 5500 feet early
  Monday morning, but lower to 3500 to 4000 feet by late Monday
  afternoon, then 2500 to 3000 feet Monday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
3 follow-up statements
967 
WWUS46 KPQR 041128
WSWPQR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Portland OR
328 AM PST Mon Jan 4 2021

WAZ019-050000-
/O.CON.KPQR.WS.W.0001.000000T0000Z-210105T0800Z/
South Washington Cascades-
Including the city of Mount St. Helens
328 AM PST Mon Jan 4 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PST
TONIGHT ABOVE 4000 FEET...

* WHAT...Heavy snow expected above 4000 feet. Additional snow
  accumulations of 7 to 14 inches. Winds gusting as high as 30 
  mph.

* WHERE...South Washington Cascades.

* WHEN...Through midnight Monday night.

* IMPACTS...Travel could be very difficult to impossible.

* ADDITIONAL DETAILS...Snow levels generally near 5500 feet Monday
  morning will remain a little lower over eastern Skamania county,
  around 4500 feet. Snow levels falling this afternoon and
  evening, down to 2500 to 3000 feet by midnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

ORZ011-013-050000-
/O.CON.KPQR.WW.Y.0002.210104T1500Z-210105T0800Z/
Northern Oregon Cascades-Cascades in Lane County-
Including the cities of Santiam Pass, McKenzie Pass, 
and Willamette Pass
328 AM PST Mon Jan 4 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 AM THIS
MORNING TO MIDNIGHT PST TONIGHT ABOVE 4000 FEET...

* WHAT...Heaviest snow expected above 4500 feet, with total snow 
  accumulations of 5 to 10 inches. Winds gusting as high as 40 
  mph.

* WHERE...Northern Oregon Cascades and Cascades in Lane County.

* WHEN...From 7 AM Monday to midnight PST Monday night.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...Snow levels around 5500 feet Monday morning
  will fall this afternoon and evening, down to 3000 to 3500 feet
  by midnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
015 
WWUS46 KPQR 042325
WSWPQR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Portland OR
325 PM PST Mon Jan 4 2021


WAZ019-050800-
/O.CON.KPQR.WS.W.0001.000000T0000Z-210105T0800Z/
South Washington Cascades-
Including the city of Mount St. Helens
325 PM PST Mon Jan 4 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PST
TONIGHT ABOVE 4000 FEET...

* WHAT...Heavy snow expected above 4000 feet. Additional snow
  accumulations of 4 to 8 inches. Winds gusting as high as 30 
  mph.

* WHERE...South Washington Cascades.

* WHEN...Through midnight tonight.

* IMPACTS...Travel could be very difficult to impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

ORZ011-013-050800-
/O.CON.KPQR.WW.Y.0002.000000T0000Z-210105T0800Z/
Northern Oregon Cascades-Cascades in Lane County-
Including the cities of Santiam Pass, McKenzie Pass, 
and Willamette Pass
325 PM PST Mon Jan 4 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST
TONIGHT ABOVE 4000 FEET...

* WHAT...Heaviest snow expected above 4500 feet, with total snow
  accumulations of 3 to 6 inches. Winds gusting as high as 30 
  mph.

* WHERE...Northern Oregon Cascades and Cascades in Lane County.

* WHEN...From 7 AM Monday to midnight PST Monday night.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
596 
WWUS46 KPQR 050805
WSWPQR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Portland OR
1205 AM PST Tue Jan 5 2021

WAZ019-050915-
/O.EXP.KPQR.WS.W.0001.000000T0000Z-210105T0800Z/
South Washington Cascades-
Including the city of Mount St. Helens
1205 AM PST Tue Jan 5 2021

...WINTER STORM WARNING HAS EXPIRED...

Snow showers remain likely overnight, with additional
accumulations up to 2 inches.

$$

ORZ011-013-050915-
/O.EXP.KPQR.WW.Y.0002.000000T0000Z-210105T0800Z/
Northern Oregon Cascades-Cascades in Lane County-
Including the cities of Santiam Pass, McKenzie Pass, 
and Willamette Pass
1205 AM PST Tue Jan 5 2021

...WINTER WEATHER ADVISORY HAS EXPIRED...

Scattered snow showers will continue overnight, with additional
accumulations around 1 inch.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this winter storm warning went out at Jan 3, 9:12 AM PST, 3 hours 25 minutes earlier.

Area forecast discussion, Jan 3, 9:12 AM PST, 3 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Portland OR
912 AM PST Sun Jan 3 2021

Updated Short Term/Aviation/Marine

.SYNOPSIS...An active weather pattern will continue through at least
the middle of next week. The next weather system impacts the area
this evening through Monday. Additional weather systems follow
through mid-week. A brief break in the action is expected Wednesday
night or Thursday, but a return to wet conditions is likely Friday.

&&

.SHORT TERM...Today through Tuesday night...(UPDATED) Satellite
imagery shows the cold front pushing into western Idaho this morning.
Much of the remaining shower activity this morning is over the
Cascades, primiarily the Lane County Cascades. Willamette Pass web
cams show minimal additional snowfall accumulation. Thus, have ended
the snow advisory a little early. The southern end of the cold front
stalls over southwest and south central Oregon this afternoon and
early evening before an approaching warm front absorbs these remants
and lifts northward tonight. An upper trough extending south from the
Gulf of Alaska will swing across the Pacific today and approach the
Pacific Northwest by Monday. Multiple shortwaves embedded within the
trough are expected to influence the weather pattern today through
Monday.

The initial shortwave associated with the next frontal system lifts
northward tonight, which will drag a warm front north across
western Oregon into southwest Washington tonight. Rain will spread
across the region this evening and overnight from the south. Snow
levels around 3000-3500 feet will quickly rise with the push of warm
air aloft to around 5500 feet. This will likely keep snow above the
Oregon Cascade passes. But over the southern Washington Cascades
model guidance suggests snow levels will hover around 4000 to 4500
feet. However, with low-level east flow snow levels in east Skamania
County will likely be a little lower. NBM, 4km WRF-GFS and the
high-resolution HREF suggest 24 hr snowfall amounts on the order of
10 to 20 inches above 4000 feet in the south Washington Cascades
tonight through Mon evening. Will most likely be converting the
Winter Storm Watch to a warning with a start time of 06Z Mon. The
next shortwave appears that it will split and go on a more southeast
trajectory, bringing heavier rain with it to southwest Oregon. A
frontal boundary will likely push inland between these shortwaves
Monday continuing the wet and mild conditions. One more shortwave
appears it will push across northwest OR Mon evening enhancing
showers. Weishaar

REMAINING SHORT TERM DISCUSSION FOLLOWS: Wind will also be a concern
with the lifting warm front later Sun afternoon through Sun night.
South winds will once again set up along the coast, with model 925 mb
max wind speeds of 60-70 kt. This could translate to 60 mph gusts
along the beaches and headlands Sunday night, but more likely will
see gusts up to 55 mph as surface gradients are set up with more of a
southeasterly gradient, keeping the stronger winds offshore.

By Tuesday a transitory upper ridge moves across the region allowing
for mostly dry conditions through at least Tue afternoon. The next
Pacific front approaches Tue evening. Latest deterministic models
suggest upper level support weakens as the front moves inland, but
still could see breezy south winds along the coast through Tue
night. /DDH

.LONG TERM...Wednesday through Saturday...The active weather
pattern continues Wednesday through the end of next week. The ECMWF
MSLP ensemble mean valid 00Z Thu indicates weak ridging over the
area, which lines up reasonably well with the total mean 500 mb
cluster analysis. There is moderate confidence that Wed night
through Thu will be rather quiet, but not confidence enough to go
completely dry. Model discrepancies become more pronounced Fri and
Sat. The 12Z model runs show another frontal system moving into the
area Fri. However, the ECMWF shows a wide range of surface low
solutions. All in all, rather wet and mild conditions look to
persist through the extended period. Weishaar/DDH

&&

.AVIATION...moist westerly flow aloft today, with only a few
showers. Generally, mix of VFR with brief MVFR with passing
showers. Increasing mid and high clouds today as a warm front
approaches from the southwest. This warm front will push rain
from south to north, starting over Lane County late this
afternoon, and reaching Columbia River by 02Z. Mostly MVFR
tonight as warm front passes. Timing shows warm front should be
well north of the Columbia River around or just after midnight.

Moist and mild air mass over region rest of the tonight. This
maintains persistent low VFR, with mix of MVFR and VFR along the
coast. A cold front farther offshore will be racing to the coast.
This cold front will maintain rain and mix of low VFR and MVFR
CIGS late tonight into Mon am.

For detailed regional Pac NW weather information,
go online to:	       http://weather.gov/zse

KPDX AND APPROACHES...VFR today, with breaks in the cloud cover
this am. But, will see increasing mid/high clouds this afternoon
as warm front approaches. Rain expected over ops area from 02Z
to 09Z as the warm front lifts northward. Less rain, but low VFR
for later tonight into early Mon. Cold front arriving early Mon
am, with increasing MVFR and rain by 12Z.	      /Rockey

&&

.MARINE...An active weather pattern will continue over the northeast
Pacific through the first half of next week, keeping seas elevated
with systems periodically moving through bringing gale force winds.

The cold front that moved through overnight has pushed inland, and a
weak ridge of high pressure will move across the waters today,
keeping winds under 20 kt until the afternoon. A warm front lifting
north through the waters this evening will be followed quickly by an
east moving cold front later Sunday night and early Monday.
Southerly winds will strengthen late today, bringing gales tonight
to the waters. There is a small chance that these winds approach
storm force tonight, with the strongest winds expected beyond 10 nm
offshore, but at this point it still appears to be unlikely. As the
cold front moves across early Monday the winds will die down as they
switch to a westerly direction.

Seas today appear likely to remain around 20 ft as a long period
swell continues to move through. As that westerly swell begins to
drop some tonight, southerly winds waves and fresh swell will
steepen the seas and likely hold the combined seas height in the
range of 18 to 20 ft into Monday morning.

Southerly winds are expected to increase again Monday night into
Tuesday as another frontal system approaches. Winds by Tuesday
afternoon are likely rise to gale force, with the strongest winds
over the outer waters. Expect seas to subside a few feet Monday
afternoon as both the west swell and the fresh southerly swell
subside. The break will be short-lived however, as seas are expected
to build back into the range of 18 to 21 ft Monday night and
Tuesday.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...High Surf Advisory until 4 PM PST this afternoon for Central
     Oregon Coast-North Oregon Coast.

WA...High Surf Advisory until 4 PM PST this afternoon for South
     Washington Coast.

     Winter Storm Watch from 7 PM PST this evening through Monday
     evening for South Washington Cascades.

PZ...Small Craft Advisory until 8 PM PST this evening for coastal
     waters from Cape Shoalwater WA to Cascade Head OR out 60
     NM.

     Gale Warning from 8 PM this evening to 4 AM PST Monday for
     coastal waters from Cape Shoalwater WA to Cascade Head OR
     out 60 NM.

     Small Craft Advisory until 6 PM PST this evening for coastal
     waters from Cascade Head OR to Florence OR out 60 NM.

     Gale Warning from 6 PM this evening to 7 AM PST Monday for
     coastal waters from Cascade Head OR to Florence OR out 60
     NM.

     Small Craft Advisory until 6 AM PST Monday for Columbia River
     Bar.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 11:35 PM PSTRiver Flood WarningPQRPacific, Wahkiakum3 hr
Jan 3, 1:27 AM PSTRiver Flood WarningPQRCowlitz19 hr
Jan 3, 3:49 AM PSTRiver Flood WarningPQRPacific8 hr
Jan 3, 3:55 AM PSTWinter Storm WatchPQR9 hr

Nearby

Winter Storm Warnings in Washington, 2021Every winter storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.